MAUDE Adverse Event Report: DEPUY MITEK LLC US VAPR3.5MM SIDEEFFECT 1-PCE ELECTRODE-EA; ENDOSCOPIC ELECTROSURGICAL ELECTRODE, BIPOLAR, SINGLE USE

DEPUY MITEK LLC US VAPR3.5MM SIDEEFFECT 1-PCE ELECTRODE-EA; ENDOSCOPIC ELECTROSURGICAL ELECTRODE, BIPOLAR, SINGLE USE
Catalog Number 227301
Medical Device Problem Code Disconnection (1171)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 03/29/2018
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
If additional information should become available, a supplemental medwatch will be submitted accordingly.(b)(4).Device looks fairly new.Test mode: test generator shows default settings.Device is recognized.Both ablate and coag mode was tested and it was confirmed the device does not function.A tone noise occurred when the footswitch was activated on both functions.This device will be sent to gyrus for further evaluation.
 
Event or Problem Description
It was reported by the sales rep that during rotator cuff repair surgical procedure, it was observed that when the customer's vapr 3.5mm side effect electrode was plugged into the generator, the device was recognized but would not ablate or coagulate.The procedure was completed with another like device using the same generator with no harm to the patient but there was a one minute delay to grab another electrode.The electrode is not a reprocessed device.The sales rep was not present for the case therefore could not provide any further information.The device will be returning for evaluation.There was patient involvement reported.There were no injuries, medical intervention or prolonged hospitalization.All available information has been disclosed.If additional information should become available, a supplemental medwatch report will be submitted accordingly.
 
Additional Manufacturer Narrative
(b)(4).If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.The complaint device was received and evaluated.Visual observation shows that the device looks fairly new.The electrode was connected to the generator and a foot-pedal, the electrode was recognized and the tested for its function.It does not function as intended.The device was sent to supplier for further evaluation.The following evaluation was received from the supplier: initial activation testing discovered that the device would not activate.However, this changed to intermittent activation to finally consistent activation.No obvious manipulation of the device was carried out to alter the way in which the device operated.Preliminary continuity testing of the product was outside of specification, however, post activation continuity was found to be within specification.With the device functioning correctly it was not possible to establish a root cause.A possibility is there was an initial problem with the electrical crimp that was causing the poor continuity.The complaint failure mode confirmed during testing has been reviewed against the systems risk assessment document.The current risk severity category is classed as low and a failure severity of minor.A review of our complaint records over the last year to assess the frequency of this defect shows the frequency of occurrence is as anticipated in the risk analysis.The evidence seen is consistent with previous devices that have been investigated under supplier corrective and preventative action (capa) and the capa investigation has identified the components used in the process are not compatible for this method of joining and further design activity is required to improve the robustness of the electrical connections.The root cause of this failure is a design fault.The device history record (dhr) review performed for the complaint device lot number has not indicated any issues with the manufacturing process that might explain the failure observed.As part of the design change, the complaint rate was evaluated and determined to be within acceptable limits.Therefore, the benefits outweigh the risks associated with the device; design change was implemented as product enhancement.At this point in time, no corrective action is required, and no further action is warranted.Depuy mitek will continue to track any related complaints within this device family as a means of monitoring the extent with which this complaint is observed in the field.(b)(4).

Brand Name
VAPR3.5MM SIDEEFFECT 1-PCE ELECTRODE-EA
Common Device Name
ENDOSCOPIC ELECTROSURGICAL ELECTRODE, BIPOLAR, SINGLE USE
Manufacturer (Section D)
DEPUY MITEK LLC US
325 paramount drive
raynham MA 02767
MDR Report Key8146333
Report Number1221934-2018-55608
Device Sequence Number2640742
Product Code GEI
UDI-Device Identifier10886705009671
UDI-Public10886705009671
Combination Product (Y/N)N
Initial Reporter StateUT
Initial Reporter CountryUS
PMA/510(K) Number
K082643
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 04/03/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date09/30/2020
Device Catalogue Number227301
Device Lot NumberU1710060
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer04/19/2018
Initial Date Received by Manufacturer 04/03/2018
Supplement Date Received by Manufacturer12/20/2018
Initial Report FDA Received Date12/10/2018
Supplement Report FDA Received Date12/21/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1